Hail, Stark
- When
- September 16, 7:18 PM MST to 7:21 PM MST
- Where
- Stark County, 0.47 mi W of Dickinson
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 46.880, -102.790
A short wave trough lifting through the region combined with modest instability to produce showers and a few thunderstorms along a warm front moving through the region. One thunderstorm produced one inch diameter hail in Dickinson, Stark County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
A short wave trough lifting through the region combined with modest instability to produce showers and a few thunderstorms along a warm front moving through the region. One thunderstorm produced one inch diameter hail in Dickinson, Stark County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Sep 16, 5:04 PM MST, 2 hours 14 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 704 PM CDT WED SEP 16 2015 .UPDATE... ISSUED AT 651 PM CDT WED SEP 16 2015 NO SIGNIFICANT CHANGES REQUIRED WITH THIS UPDATE AS A TIME LAGGED ENSEMBLE OF THE 21-23 UTC HRRR ITERATIONS MATCHES WELL WITH ONGOING RADAR TRENDS THROUGH 00 UTC AHEAD OF MULTIPLE SHORTWAVES ACROSS EASTERN MONTANA INTO NORTHWEST SOUTH DAKOTA. GIVEN WEAK INSTABILITY...THE PREDOMINANT MODE OF PRECIPITATION IS EXPECTED TO BE RAIN SHOWERS WITH A FEW EMBEDDED THUNDERSTORMS. SEVERE WEATHER IS NOT EXPECTED. && .SHORT TERM...(THIS EVENING THROUGH THURSDAY) ISSUED AT 216 PM CDT WED SEP 16 2015 A STRONG UPPER LEVEL SHORTWAVE TROUGH AND ASSOCIATED SURFACE LOW PRESSURE SYSTEM WILL BRING SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TO WESTERN AND CENTRAL NORTH DAKOTA TONIGHT. FOLLOWED BY COOLER TEMPERATURES AND BREEZY CONDITIONS ON THURSDAY. CURRENTLY...SHORTWAVE TROUGH FROM CENTRAL MONTANA INTO WESTERN WYOMING IS LIFTING NORTHEAST THROUGH THE WESTERN U.S. UPPER LEVEL LONGWAVE TROUGH. LEADING EDGE OF SHOWER ACTIVITY EXTENDS TO AROUND WOLF POINT AND MILES CITY IN EASTERN MONTANA. SURFACE LOW PRESSURE WAS SITUATED OVER NORTHEAST WYOMING WITH AND INCREASING SOUTHEAST SURFACE FLOW OVER SOUTHWEST NORTH DAKOTA...AND AN INCREASING EAST TO NORTHEAST SURFACE FLOW ELSEWHERE. LATE THIS AFTERNOON AND TONIGHT. EXPECT SHOWER AND THUNDERSTORM ACTIVITY TO INCREASE OVER EASTERN MONTANA AND WESTERN NORTH DAKOTA LATE THIS AFTERNOON AS THE SURFACE LOW TRACKS INTO NORTHWEST NORTH DAKOTA. THERE IS SOME WEAK INSTABILITY ALOFT LATE THIS AFTERNOON INTO EARLY THIS EVENING OVER WESTERN NORTH DAKOTA. BUT LOW LEVEL INHIBITION REMAINS STRONG. WE DO SEE INCREASING LAPSE RATES LATER THIS AFTERNOON AND WITH THE STRONG DYNAMIC WAVE LIFTING THROUGH THE AREA...AN ISOLATED SEVERE WIND GUST COULD BE POSSIBLE. BUT GENERALLY THINK SCATTERED TO NUMEROUS SHOWERS AND EMBEDDED THUNDERSTORMS LIFTING FROM WESTERN INTO NORTH CENTRAL NORTH DAKOTA ALONG AND NORTH OF THE SURFACE LOW THAT TRACKS ACROSS THE NORTH DAKOTA/SOUTH DAKOTA BORDER. ON THURSDAY...SCATTERED SHOWERS WILL REMAIN ALONG THE INTERNATIONAL BORDER...CLOSER TO THE COLD AIR ASSOCIATED WITH THE UPPER LEVEL TROUGH. FARTHER SOUTH...PERHAPS A LINGERING SHOWER ACROSS THE SOUTH CENTRAL...BUT EXPECT INCREASING SUBSIDENCE THROUGH THE DAY WITH HIGH PRESSURE BUILDING OVER THE AREA. BREEZY CONDITIONS DURING THE MORNING AND EARLY AFTERNOON WITH DIMINISHING WINDS MID TO LATE AFTERNOON AS THE SURFACE HIGH BUILDS OVER THE STATE. .LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY) ISSUED AT 216 PM CDT WED SEP 16 2015 SHOWERS AND THUNDERSTORMS HIGHLIGHT THE FORECAST FOR THURSDAY NIGHT AND FRIDAY...WHILE DRY AND SEASONABLE CONDITIONS BECOME THE FOCUS FOR THE WEEKEND. THURSDAY NIGHT...A DEPARTING SHORTWAVE WILL KEEP AN ISOLATED SHOWER OR TWO POSSIBLE IN THE NORTHEAST PART OF THE COUNTY WARNING AREA... WITH A BRIEF PERIOD OF CLEARING ACROSS THE STATE FROM WEST TO EAST. EARLY FRIDAY MORNING...THE NEXT SHORTWAVE WILL MOVE INTO SOUTH DAKOTA FROM WYOMING...INCREASING CLOUD COVER AND PRECIPITATION CHANCES OVER OUR SOUTHERN ZONES. 12Z NAM/GFS MODEL RUNS SUGGEST THE BEST CHANCES FOR SCATTERED SHOWERS AND AN ISOLATED THUNDERSTORM WILL RESIDE OVER SOUTHWEST AND SOUTH CENTRAL NORTH DAKOTA...MAINLY ALONG AND SOUTH OF INTERSTATE 94 FRIDAY MORNING AND INTO THE EARLY AFTERNOON. MEAGER INSTABILITY FROM MODEL FORECAST SOUNDINGS SHOULD KEEP THUNDERSTORM COVERAGE AND STRENGTH TO A MINIMUM. HIGH TEMPERATURES ON FRIDAY WILL REMAIN ON THE COOL SIDE...GENERALLY IN THE 60S. SATURDAY WILL FEATURE DRY AND SEASONABLE CONDITIONS WITH HIGHS IN THE LOWER 70S. PLEASANT WEATHER WILL CONTINUE THROUGH MONDAY...WITH TEMPERATURES WARMING SLIGHTLY EACH DAY. THE NEXT CHANCES FOR PRECIPITATION WILL BE OVERNIGHT MONDAY AND INTO TUESDAY. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING) ISSUED AT 651 PM CDT WED SEP 16 2015 SCATTERED TO NUMEROUS RAIN SHOWERS WITH A FEW THUNDERSTORMS WILL MOVE ACROSS WESTERN AND CENTRAL NORTH DAKOTA THIS EVENING AND TONIGHT. CEILINGS ARE EXPECTED TO LOWER TO MVFR AT KISN/KDIK/KMOT TONIGHT. KJMS AND KBIS ARE MORE UNCERTAIN REGARDING POTENTIAL STRATUS IMPACTS. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...AYD SHORT TERM...TWH LONG TERM...ZH AVIATION...AYD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 635 PM CDT WED SEP 16 2015 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-172345- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 635 PM CDT WED SEP 16 2015 /535 PM MDT WED SEP 16 2015/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT SCATTERED TO NUMEROUS SHOWERS ARE FORECAST ACROSS WESTERN AND CENTRAL NORTH DAKOTA THIS EVENING THROUGH THE NIGHT. A FEW THUNDERSTORMS ARE POSSIBLE WITH GUSTY WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE FOR THUNDERSTORMS THURSDAY...FRIDAY...AND TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. AYD
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
744 PM MDT WED SEP 16 2015
NDZ032-033-170215-
STARK ND-BILLINGS ND-
744 PM MDT WED SEP 16 2015
...A STRONG THUNDERSTORM WILL AFFECT WESTERN STARK AND SOUTHEASTERN
BILLINGS COUNTIES...
AT 744 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES SOUTH OF BELFIELD...OR 15 MILES NORTH OF AMIDON...MOVING
NORTHEAST AT 50 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
SOUTH HEART AROUND 805 PM MDT.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4701 10313 4674 10274 4662 10324 4663 10333
4672 10344
TIME...MOT...LOC 0144Z 235DEG 45KT 4670 10327
AYDSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
803 PM MDT WED SEP 16 2015
NDZ033-170230-
STARK ND-
803 PM MDT WED SEP 16 2015
...A STRONG THUNDERSTORM WILL AFFECT WESTERN STARK COUNTY...
AT 802 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SOUTH HEART...OR 10 MILES SOUTHWEST OF DICKINSON...MOVING NORTHEAST
AT 50 MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 55 MPH WILL BE POSSIBLE WITH THIS
STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
DICKINSON AROUND 820 PM MDT.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE DICKINSON REGIONAL
AIRPORT.
SEEK SHELTER INSIDE A STURDY BUILDING.
LAT...LON 4698 10281 4698 10277 4677 10246 4667 10310
4681 10321
TIME...MOT...LOC 0202Z 242DEG 42KT 4680 10298
AYDThe Bismarck radar (KBIS), 155 km away, was scanning. The volume nearest the first event began at 02:18 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2015Every state in 2015This day in weather historyWarnings in North Dakota, September 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 601946.